Arizona Poison and Drug Information Center Warns of Severe Lung Injury Risk with Vaping

As of Sept. 6, more than 450 possible cases of lung illness associated with the use of e-cigarettes have been reported from 33 states and one U.S territory. Six vaping-related deaths have been confirmed.
These devices, also known as e-cigs, vapes, e-hookahs, vape pens, mods, tanks or other names, can contain potentially harmful substances in both the active and inactive ingredients, as well as heavy metals in the physical device itself

(September 11, 2019)

Vaping-related respiratory illness cases – and even vaping-related deaths – are on the rise across the nation, and the Arizona Poison and Drug Information Center at the University of Arizona College of Pharmacy is cautioning individuals to avoid, or at least minimize, the use of e-cigarettes.

As of Sept. 6, more than 450 possible cases of lung illness associated with the use of e-cigarettes have been reported from 33 states and one U.S territory. Six vaping-related deaths have been confirmed.

These devices, also known as “e-cigs,” “vapes,” “e-hookahs,” “vape pens,” “mods,” “tanks,” or other names, can contain potentially harmful substances in both the active and inactive ingredients, as well as heavy metals in the physical device itself. The cause of the outbreak is unknown and is being investigated.

The two poison centers in Arizona are working with a network of organizations, including local and state health departments, the Centers for Disease Control and Prevention and the Food and Drug Administration, to investigate the cause of this outbreak and to help patients and health-care providers.

“Safety is key here. Since no definitive cause has been found, it is best to avoid e-cigarette use because there is no way to guarantee any one product or device is safe,” said Steven Dudley, PharmD, DABAT, toxicologist and managing director of the Arizona Poison and Drug Information Center. “If clinicians treat a patient with a possible e-cigarette exposure, please call the poison center. We can assist with patient management, interviewing and reporting to health departments.”

Reported signs and symptoms of suspected vaping-associated lung injury include:

  • Fever, nausea and vomiting
  • Shortness of breath, cough and chest pain
  • Progression of symptoms over several days with similarities to a viral illness
  • Vaping in the days to weeks before symptom onset
     

PLEASE NOTE: The Arizona Poison and Drug Information Center can be reached at 1-800-222-1222. The center is staffed by specially trained pharmacists and physicians who are available 24/7/365 to assist the public and health-care providers throughout Arizona.